North Carolina, 2014

Hail and Damaging Winds in North Carolina, August 18, 2014

August 18, 2014 · NWS RAH · 13 events in 6 counties and zones

A potent disturbance aloft tracked across the area during peak heating and allowed for the development of scattered strong to severe convection across central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A potent disturbance aloft tracked across the area during peak heating and allowed for the development of scattered strong to severe convection across central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 18, 2:58 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 18, 2:58 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT MON AUG 18 2014

.SYNOPSIS...A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE
REGION THROUGH MID-WEEK IN ASSOCIATION WITH A NORTHWEST FLOW ALOFT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM MONDAY...

OVERVIEW: AS OF 19Z...A POTENT SHORTWAVE LOCATED OVER SOUTHERN VA
INVOF SOUTH HILL WILL CONTINUE TO TRACK EAST TOWARD VIRGINIA BEACH
AND ELIZABETH CITY THROUGH 00Z. ANOTHER SHORTWAVE WAS CENTERED
UPSTREAM NEAR LYNCHBURG VA...ON THE HEELS OF THE PRIOR WAVE. YET
ANOTHER DISTURBANCE WAS LOCATED OVER UPSTATE SC AND WILL TRACK
SLOWLY EAST ALONG OR NEAR THE NC/SC BORDER THROUGH THIS EVE. WITH
SUCH A COMPLICATED PATTERN...UNCERTAINTY IN CONVECTIVE EVOLUTION
REMAINS HIGH THIS AFT/EVE. PERVASIVE CLOUD COVER/PRECIP NORTH OF HWY
64 AND A MINIMUM IN 925 MB MOISTURE OVER MOST OF THE AREA PRIOR TO
17Z LARGELY SUPPRESSED DIURNAL DESTABILIZATION. HOWEVER...BOTH
DECREASING CLOUD COVER AND RICH LOW-LEVEL MOISTURE ADVECTION (~19C
DEWPT AT 925 MB) FROM THE SOUTHWEST HAVE RESULTED IN RAPID
DESTABILIZATION THE PAST SEVERAL HRS...WITH MODERATE TO STRONG
MLCAPE (2000-2500 J/KG) PER 19Z SPC MESOANALYSIS.

PRECIP/TEMPS: GIVEN THE PRESENCE OF SEVERAL SHORTWAVES POISED TO
BRUSH BOTH THE NORTHERN/SOUTHERN PERIPHERY OF CENTRAL NC...DEEP
MOISTURE (PWAT 1.75-2.00") AND MODERATE INSTABILITY...EXPECT
CONVECTION TO INCREASE IN COVERAGE/INTENSITY LATE THIS AFT/EVE...
WITH A LOW CHANCE LINGERING OVERNIGHT. LOWS TONIGHT IN THE LOWER
70S.

SEVERE THREAT: A FAVORABLE COMBINATION OF INSTABILITY AND LOW/DEEP
LAYER SHEAR HAS EMERGED THIS AFTERNOON IN THE TRIAD...WHERE A WEAK
MESOLOW HAS DEVELOPED ALONG A BAROCLINIC ZONE GENERATED BY
DIFFERENTIAL HEATING/EVAP COOLING. IN THIS AREA...CONVECTIVE
PARAMETERS WOULD SUGGEST A POTENTIAL FOR SUPERCELLULAR ORGANIZATION
AND PERHAPS AN ISOLD TORNADO. OUTSIDE OF THIS LOCALLY FAV
ENVIRONMENT...STRON INSTABILITY AND UNIDIRECTIONAL DEEP LAYER SHEAR
ON THE ORDER OF 20-30 KT (STRONGEST NORTH) WOULD SUGGEST CONVECTION
WILL TAKE ON EITHER MULTICELL/SUPERCELLULAR CHARACTERISTICS WITH A
POTENTIAL TO PRODUCE DAMAGING WINDS AND MARGINALLY SVR HAIL THROUGH
00-03Z THIS EVENING. -VINCENT

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
AS OF 330 PM MONDAY...

EXPECT PRECIP CHANCES NEAR OR SLIGHTLY ABOVE CLIMATOLOGY...AROUND 30-
40%...IN ASSOC/W A PATTERN OF WNW/NW FLOW ALOFT AND ABOVE NORMAL
MOISTURE. -VINCENT

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 220 PM MONDAY...

THE MAJOR PROBLEM THROUGH THE LONG TERM PERIOD WILL BE DISCERNING
WHEN AND WHERE A HIGHER PROBABILITY OF PRECIPITATION WILL OCCUR.
THERE IS GOOD MODEL CONSENSUS AS TO THE TRANSITION TO A LARGER SCALE
BLOCKING PATTERN OVER THE EASTERN CONUS THROUGH THE WEEKEND. THE
GRADUAL MIGRATION OF AN UPPER LOW ACROSS THE GREAT LAKES AND OFF THE
MID ATLANTIC COAST WEDNESDAY THROUGH FRIDAY WILL AMPLIFY INTO A
DEEPER UPPER TROF DOWN THE COAST INTO EARLY NEXT WEEK. CONCURRENT
AMPLIFICATION OF AN UPPER RIDGE WEST OF THE AREA WILL PRODUCE
PERSISTENT NORTHWEST FLOW WHICH WILL PRESENT THE USUAL PROBLEMS WITH
TIMING FEATURES THAT WILL BE STEERED INTO THE AREA. AIRMASS WILL BE
REASONABLY WARM (UPPER 80S TO LOW 90S) AND MOIST...PW ~1.5 INCHES...
BUT MOISTURE ADVECTION WILL BE HAMPERED BY WESTERLY FLOW ACROSS THE
DEEP SOUTH...SO CHANCES OF RAIN WILL BE IN THE CLIMATOLOGICAL
RANGE...30 PERCENT-ISH...WEDNESDAY THROUGH FRIDAY.

A COOL SURGE WILL PROGRESS SOUTH AND ACROSS THE AREA FRIDAY NIGHT AS
HIGH PRESSURE OVER FAR EASTERN CANADA IS SHUNTED DOWN THE EASTERN
SLOPES OF APPALACHIANS. THIS WILL ENHANCE A COASTAL TROF IN PLACE
OFFSHORE AND RESULT IN DEEP NORTH TO NORTHEAST FLOW WITH
ACCOMPANYING MOIST AND COOLER MARINE-FLAVORED AIRMASS PERSISTING
THROUGH MONDAY. ISENTROPIC LIFT WILL BE MINIMAL...AND MID LEVEL
FEATURES IN THE NORTHWEST FLOW WILL BE NIL-CONFIDENCE THIS FAR IN
ADVANCE. WOULD EXPECT PATCHY LIGHT RAIN/SHOWERS TO BE THE
PREDOMINANT TYPE OF PRECIP...WITH POTENTIAL FOR CONVECTION HINGING
ON UPSTREAM FEATURES WE MIGHT SEE 24-48 HOURS IN ADVANCE.
THICKNESSES WOULD INDICATE A 3-5 DEGREE COOL DOWN FOR SATURDAY...AND
ANOTHER 1-2 DEGREES SUNDAY AND MONDAY. THIS WOULD KEEP US IN THE MID
TO UPPER 80S EACH DAY...WHICH IS MORE LIKELY TO ERR ON THE HIGH SIDE
GIVEN THE LOOK OF THE PATTERN AND POTENTIAL FOR SOCKING IN SOME
SATURATED MARINE LAYER AIR OVERNIGHT WITH ACCOMPANYING DENSE FOG/LOW
STRATUS TO START THE DAYS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 1115 AM MONDAY...

24-HR TAF PERIOD: PERIODS OF MVFR CEILINGS AND VISBYS ASSOCIATED
WITH SHOWERS AND THUNDERSTORMS ARE EXPECTED AT MOST IF NOT ALL
TERMINALS THROUGH THIS EVENING. WINDS WILL BE LIGHT/VARIABLE AT
NORTHERN TERMINALS AND SOUTHWEST AT 5-10 KT AT SOUTHERN TERMINALS
(FAY). A PERIOD OF SUB-VFR CEILINGS AND/OR FOG WILL BE POSSIBLE AT
ALL TERMINALS EARLY TUE MORNING (08-13Z)...WITH THE BEST CHANCE IN
AREAS THAT RECEIVE RAINFALL THIS AFT/EVE...THOUGH CONFIDENCE REMAINS
TOO LOW TO INCLUDE MENTION THEREOF WITH THE 18Z TAF ISSUANCE.

LOOKING AHEAD: EXPECT A CLIMATOLOGICAL POTENTIAL FOR AFT/EVE SHOWERS
AND STORMS THROUGH MID TO LATE WEEK...ALONG WITH A POTENTIAL FOR FOG
AND/OR LOW CEILINGS DURING THE EARLY MORNING HOURS. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...MLM
AVIATION...VINCENT
Hazardous weather outlook, Aug 18, 3:32 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT MON AUG 18 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-192045-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
432 PM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THIS EVENING AS A
PAIR OF UPPER LEVEL DISTURBANCES TRACK ACROSS THE REGION. A FEW
STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING
WINDS. THE POTENTIAL FOR ISOLATED SEVERE WEATHER WILL BE HIGHEST
NORTH OF HIGHWAY 64. A BRIEF TORNADO CANNOT BE RULED OUT NEAR THE
INTERSTATE 85 CORRIDOR WHERE A BROAD AREA OF LOW PRESSURE HAS
RECENTLY DEVELOPED ALONG A WEAK FRONTAL ZONE NEAR THE VIRGINIA
BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Aug 18, 3:12 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT MON AUG 18 2014

NCZ023-024-182115-
ORANGE-ALAMANCE-
412 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN ORANGE AND
NORTHERN ALAMANCE COUNTIES UNTIL 515 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAMP SPRINGS...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE CAMMACK PARK & MARINA...UNION RIDGE...ALTAMAHAW-OSSIPEE...
CARR...SCHLEY...ALTAMAHAW...LAKE BURLINGTON...PLEASANT GROVE AND ENO
RIVER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO BE
ISSUED.

&&

LAT...LON 3624 7895 3609 7898 3618 7953 3625 7953
TIME...MOT...LOC 2012Z 283DEG 23KT 3624 7947

77
Special weather statement, Aug 18, 3:27 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
427 PM EDT MON AUG 18 2014

NCZ007-024-025-182130-
PERSON-ORANGE-DURHAM-
427 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN PERSON...
NORTHEASTERN ORANGE AND NORTH CENTRAL DURHAM COUNTIES UNTIL 530 PM
EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HIGHTOWERS...OR NEAR PROSPECT HILL...MOVING
EAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROUGEMONT...MORIAH...SURL...BAHAMA...LAKE MICHIE AND BUSHY FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO BE
ISSUED.

&&

LAT...LON 3636 7880 3630 7880 3615 7882 3624 7918
      3624 7915 3638 7915
TIME...MOT...LOC 2026Z 284DEG 17KT 3630 7924

77
Special weather statement, Aug 18, 3:55 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT MON AUG 18 2014

NCZ008-009-182200-
VANCE-GRANVILLE-
455 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN VANCE AND
CENTRAL GRANVILLE COUNTIES UNTIL 600 PM EDT...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF BUTNER...OR 9 MILES WEST OF
OXFORD...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...OXFORD...KITTRELL...STEM...BEREA...GILLBURG...SOUTH
HENDERSON AND LAKE BUTNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO BE
ISSUED.

&&

LAT...LON 3630 7828 3626 7831 3623 7834 3623 7838
      3617 7842 3616 7843 3617 7845 3617 7847
      3618 7848 3618 7849 3615 7851 3620 7880
      3636 7877
TIME...MOT...LOC 2054Z 283DEG 19KT 3626 7875

77
Special weather statement, Aug 18, 4:54 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT MON AUG 18 2014

NCZ009-026-182300-
VANCE-FRANKLIN-
554 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN VANCE AND
NORTHERN FRANKLIN COUNTIES UNTIL 700 PM EDT...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KITTRELL...OR 8 MILES NORTHWEST OF
LOUISBURG...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOUISBURG...FRANKLINTON...KITTRELL...CENTERVILLE AND INGLESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO BE
ISSUED.

&&

LAT...LON 3628 7840 3627 7831 3625 7819 3626 7817
      3624 7816 3625 7813 3621 7811 3621 7805
      3620 7801 3603 7812 3610 7852 3615 7851
      3617 7850 3618 7851 3628 7849
TIME...MOT...LOC 2154Z 277DEG 21KT 3618 7841

ELLIS
Special weather statement, Aug 18, 4:59 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT MON AUG 18 2014

NCZ042-078-182245-
WAYNE-JOHNSTON-
559 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN WAYNE AND
SOUTHEASTERN JOHNSTON COUNTIES UNTIL 645 PM EDT...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF GOLDSBORO...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...WALNUT CREEK...SEVEN SPRINGS...ELROY...CLIFFS OF THE
NEUSE STATE PARK...BROGDEN...GRANTHAM AND MAR-MAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3534 7782 3518 7783 3518 7784 3526 7828
      3529 7830 3528 7832 3544 7820 3542 7782
      3540 7780 3538 7780
TIME...MOT...LOC 2159Z 280DEG 24KT 3533 7812

WSS
Special weather statement, Aug 18, 5:05 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT MON AUG 18 2014

NCZ025-041-182245-
WAKE-DURHAM-
605 PM EDT MON AUG 18 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTH CENTRAL WAKE
AND SOUTHERN DURHAM COUNTIES UNTIL 645 PM EDT...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DURHAM...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...WILLIAM B UMSTEAD STATE PARK...BETHESDA...
GORMAN...FALLS LAKE STATE REC AREA...PURNELL...FALLS LAKE...
ROLLINGVIEW MARINA AND FALLS LAKE BOAT RAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3603 7856 3585 7857 3593 7898 3603 7897
      3607 7868
TIME...MOT...LOC 2204Z 271DEG 24KT 3597 7895

77

The radar

The Raleigh/Durham radar (KRAX), 58 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Wayne

When
August 18, 5:10 PM EST
Where
Wayne County, 2.07 mi S of Genoa
Measured
1 in hail
Reported by
Public
Coordinates
35.300, -78.030

Quarter size hail was reported near Old Mount Olive Highway and Ward Drive.

Hail, Wilson

When
August 18, 5:33 PM EST
Where
Wilson County, 1.32 mi ESE of Stantonsburg
Measured
1 in hail
Reported by
Public
Coordinates
35.610, -77.810

Quarter size hail was reported at the Piggly Wiggly in Stantonsburg, North Carolina.

Thunderstorm Wind, Wilson

When
August 18, 5:35 PM EST
Where
Wilson County, 0.71 mi NNE of Town Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.830, -77.796

One tree was reported down on Thorne Farm Road near Reedy Branch Road.

Hail, Edgecombe

When
August 18, 5:45 PM EST
Where
Edgecombe County, 3.19 mi N of St Lewis
Measured
1 in hail
Reported by
State Official
Coordinates
35.826, -77.711

Quarter size hail was reported at the intersection of Davistown Mercer Road and Faith Baptist Road.

Hail, Edgecombe

When
August 18, 5:57 PM EST
Where
Edgecombe County, 0.56 mi W of Crisp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.730, -77.630

Nickel size hail was reported near United States Highway 258.

Hail, Edgecombe

When
August 18, 6:05 PM EST
Where
Edgecombe County, Macclesfield
Measured
0.88 in hail
Reported by
State Official
Coordinates
35.750, -77.670

Nickel size hail was reported near state route 124.

Hail, Nash

When
August 18, 6:18 PM EST
Where
Nash County, 0.89 mi SW of Little Easonburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.960, -77.880

Ping pong ball size hail was reported near mile marker 138 along I-95.

Thunderstorm Wind, Nash

When
August 18, 6:20 PM EST
Where
Nash County, 1.92 mi NNE of Westry
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.996, -77.889

One tree was reported down on a house on Green Hills Road.

Thunderstorm Wind, Nash

When
August 18, 6:20 PM EST
Where
Nash County, 0.69 mi N of Little Easonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
35.980, -77.870

Three to four trees were blown down near the junction of I-95 and United States Highway 64.

Thunderstorm Wind, Wake

When
August 18, 6:50 PM EST
Where
Wake County, 0.56 mi W of Macedonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.750, -78.760

Power lines were reported down at Tryon Road and Pink Acres Street.

Thunderstorm Wind, Johnston

When
August 18, 7:15 PM EST
Where
Johnston County, 1.41 mi SE of Clayton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
35.637, -78.451

One tree was reported down on power lines on Flamingo Drive.

Thunderstorm Wind, Johnston

When
August 18, 7:26 PM EST
Where
Johnston County, 2.28 mi SSE of Coats Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.489, -78.537

One tree was reported down on Raleigh Road near Zacks Mill road.

Thunderstorm Wind, Johnston

When
August 18, 7:42 PM EST
Where
Johnston County, 1.32 mi NNW of Micro
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.587, -78.211

One tree was reported down on the 1900 block of Micro Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538747, 538748, 538775, 538749, 538750, 538755, 538761, 538777, 538778, 538780, 538785, 538786, 538787.